EconPapers    
Economics at your fingertips  
 

Risk management, nonlinearity and aggressiveness in monetary policy: The case of the US Fed

Jean-Yves Gnabo () and Diego Moccero ()

Journal of Banking & Finance, 2015, vol. 55, issue C, 281-294

Abstract: We contribute to the empirical literature on the risk-management approach to monetary policy by estimating regime switching models where the strength of the response of monetary policy to macroeconomic conditions depends on the level of risk associated with the inflation outlook and risk in financial markets. Using quarterly data for the Greenspan period we find that: (i) risk in the inflation outlook and in financial markets are a more powerful driver of monetary policy regime changes than variables typically suggested in the literature, such as the level of inflation and the output gap; (ii) estimation of regime switching models shows that the response of the US Fed to the inflation outlook is invariant across policy regimes; (iii) however, in periods of high economic risk monetary policy tends to respond more aggressively to the output gap and the degree of inertia tends to be lower than in normal circumstances; and (iv) the US Fed is estimated to have responded aggressively to the output gap in the late 1980s and beginning of the 1990s, and in the late 1990s and early 2000s. These results are consistent with Mishkin (2008)’s view that in periods of high economic risk monetary authorities should respond aggressively to changes in macroeconomic conditions while the degree of inertia should be lower than in normal circumstances.

Keywords: US Fed; Monetary policy; Risk management; Smooth-transition regression model; Aggressiveness (search for similar items in EconPapers)
JEL-codes: C24 C51 E52 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0378426613004299
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jbfina:v:55:y:2015:i:c:p:281-294

DOI: 10.1016/j.jbankfin.2013.11.016

Access Statistics for this article

Journal of Banking & Finance is currently edited by Ike Mathur

More articles in Journal of Banking & Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-22
Handle: RePEc:eee:jbfina:v:55:y:2015:i:c:p:281-294